From the Journals

Skin signs may be good omens during cancer therapy

 

Key clinical point: Cutaneous adverse events may be early signs of drug efficacy in patients treated for various cancers.

Major finding: Cutaneous toxicities with targeted therapies, immunotherapy, and cytotoxic drugs were associated in multiple studies with improved outcomes, including progression-free and overall survival.

Study details: Retrospective review of medical literature for clinical studies reporting associations between cutaneous toxicities and clinical outcomes of cancer therapy.

Disclosures: The authors reported no study funding source and no conflicts of interest.

Source: Rzepecki A et al. J Am Acad Dermatol. 2018 Sep;79[3]:545-55.


 

FROM JOURNAL OF THE AMERICAN ACADEMY OF DERMATOLOGY

Signs of efficacy of anti-cancer therapies may be only skin deep, results of a retrospective review indicate.

Cutaneous toxicities such as vitiligo, rash, alopecia, and nail toxicities may be early signs of efficacy of targeted therapies, immunotherapy, or cytotoxic chemotherapy, according to Alexandra K. Rzepecki, of the University of Michigan, and her coauthors from Albert Einstein Medical College in the Bronx, New York.

“Because cutaneous toxicities are a clinically visible parameter, they may alert clinicians to the possibility of treatment success or failure in a rapid, cost-effective, and noninvasive manner,” they wrote. The report is in the Journal of the American Academy of Dermatology.

The investigators reviewed the medical literature for clinical studies of three major classes of anti-cancer therapies that included data on associations between cutaneous toxicities and clinical outcomes such progression-free survival (PFS) overall survival (OS).

The drug classes and their associations with cutaneous toxicities and clinical outcomes were as follows:

  • Targeted therapies, including tyrosine kinase inhibitors targeting the epidermal growth factor receptor (EGFR) such as cetuximab (Erbitux) and erlotinib (Tarceva), and multikinase targeted agents such as sorafenib (Nexavar) and sunitinib (Sutent). Toxicities associated with clinical benefit from EGFR inhibitors include rash, xerosis, leukocytoclastic vasculitis, paronychia, and pruritus, whereas skin toxicities associated with the multikinase inhibitors trended toward the hand-foot syndrome and hand-foot skin reaction.
  • Immunotherapies included blockers of cytotoxic T-lymphocyte associated protein 4 (CTLA4) such as ipilimumab (Yervoy) and inhibitors of programmed death 1 protein (PD-1) and its ligand 1 (PD-L1) such as nivolumab (Opdivo), pembrolizumab (Keytruda), and atezolizumab (Tecentriq). In studies of pembrolizumab for various malignancies, rash or vitiligo was an independent prognostic factor for longer OS, a higher proportion of objective responses, and longer PFS. Similar associations were seen with nivolumab, with the additional association of hair repigmentation among patients with non–small-cell lung cancer being associated with stable disease responses or better. Among patients with melanoma treated with ipilimumab, hair depigmentation correlated with durable responses.
  • Cytotoxic chemotherapy agents included the anthracycline doxorubicin, taxanes such as paclitaxel and docetaxel, platinum agents (cisplatin and carboplatin), and fluoropyrimidines such as capecitabine. Patients treated for various cancers with doxorubicin who had alopecia were significantly more likely to have clinical remissions than were patients who did not lose their hair, and patients treated with this agent who developed hand-foot syndrome had significantly longer PFS. For patients treated with docetaxel, severity of nail changes and/or development of nail alterations were associated with both improved OS and PFS. Patients treated with the combination of paclitaxel and a platinum agent who developed grade 2 or greater alopecia up to cycle 3 had significantly longer OS than did patients who had hair loss later in the course of therapy. Patients treated with capecitabine who developed had hand-foot skin reactions had improved progression-free and disease-free survival.

“Although further studies are needed to better evaluate these promising associations, vigilant monitoring of cutaneous toxicities should be a priority, as their development may indicate a favorable response to treatment. Dermatologists have a unique opportunity to collaborate with oncologists to help identify and manage these toxicities, thereby allowing patients to receive life-prolonging anticancer therapy while minimizing dose reduction or interruption of their treatment,” the authors wrote.

They reported no study funding source and no conflicts of interest.

SOURCE: Rzepecki A, et al. J Am Acad Dermatol. 2018;79:545-555.

Next Article:

   Comments ()